Hail, Warren
- When
- December 9, 12:58 PM EST
- Where
- Warren County, 0.52 mi E of Grand Vly
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.720, -79.540
Quarter size hail was reported in Grand Valley.
A broken line of strong to severe thunderstorms accompanied a sharp cold front across central Pennsylvania during the early afternoon. Isolated damaging wind gusts and large hail were observed with a few storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A broken line of strong to severe thunderstorms accompanied a sharp cold front across central Pennsylvania during the early afternoon. Isolated damaging wind gusts and large hail were observed with a few storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 9, 12:48 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1248 PM EST WED DEC 9 2009 .SYNOPSIS... STRONG LOW PRESSURE WILL PASS NORTH OF PENNSYLVANIA LATE TODAY...PUSHING A SHARP COLD FRONT THROUGH THE STATE. A BROAD UPPER LEVEL TROUGH WILL SET UP OVER THE NORTHERN CONUS THROUGH SATURDAY...THEN LIFT OUT BY LATE IN THE WEEKEND. A SHORTWAVE WILL APPROACH FROM THE WEST AROUND NEXT TUESDAY...BRINGING THE NEXT CHANCE OF WIDESPREAD PRECIPITATION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... VIGOROUS SHORTWAVE AND ASSOCIATED SHARP COLD FRONT WILL PUSH THRU THE AREA THIS AFTERNOON AND EVNEING. MARGINAL INSTABILITY AHEAD OF THIS FEATURE SUGGEST A FEW GUSTY TSRA WILL BE POSSIBLE...SUCH AS OCCURRED OVR INDIANA AND OHIO EARLIER THIS MORNING. WIND ADVISORY CONTINUES FOR THE ALLEGHENY MTNS LATE TDY/TONIGHT... WHERE BUFKIT PROFILES SHOW THE INCREASINGLY DEEP MIXED LAYER TAPPING 50-60 KT WINDS FROM JUST A FEW THOUSAND FEET ABOVE THE SURFACE. HAVE OPTED TO INCLUDE CENTRAL AND EASTERN PA IN WIND ADVISORIES AS WELL...TIME STEPPED FROM LATE AFTN TO EARLY THIS EVENING AS THE FRONT APPROACHES. FLOOD WATCH DROPPED AS STEADY RAINS HAVE ENDED. SOUTHEAST COUNTIES SAW BETWEEN THREE QUARTERS AND 1.50 INCHES. WATCHING SMALL STREAMS IN THE YORK AND EAST BERLIN AREAS CLOSELY HOWEVER. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... STRONG/GUSTY WESTERLY FLOW WILL ADVECT COLDEST AIRMASS OF THE SEASON INTO PA TONIGHT. WIND CHILL READINGS LIKELY TO DIP INTO THE TEENS...WITH SINGLE DIGITS OVR THE ALLEGHENIES. BLYR FLOW FROM THE WSW SHOULD KEEP FOCUS OF LAKE EFFECT SNOW NORTH OF THE BORDER...WHERE AN INTENSE SINGLE LES BAND SHOULD AFFECT WESTERN NY STATE. FURTHER SOUTH...OROGRAPHIC EFFECTS WILL PRODUCE A CHC OF -SHSN ACROSS THE ALLEGHENIES OF PA WITH LIGHT ACCUMS OF LESS THAN AN INCH MOST LIKELY. MAINLY DRY/COLD PATTERN SHOULD HOLD THROUGH THURS...AS LAKE EFFECT REMAINS FOCUSED NORTH OF BORDER. ENS MEAN 850 TEMPS ARND -14C SUGGEST HIGHS FROM THE 20S MTNS...TO L30S SUSQ VALLEY. A GUSTY WEST WIND WILL CONTINUE TO MAKE IT FEEL EVEN COLDER WITH WIND CHILLS IN THE TEENS/20S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... ACTIVE WEATHER PATTERN CONTINUES THROUGH THE PERIOD. CORE OF COLD SHOULD MOVE OVR THE REGION THURS NITE/FRIDAY...WHEN ENS MEAN 850 TEMPS DIP AS LOW AS -20C. WINDS SHOULD REMAIN UP...SO DON/T SEE SUB ZERO LOWS. HOWEVER...TEMPS LIKELY TO STRUGGLE TO GET OUT OF THE TEENS FRIDAY AFTN OVR THE HIGH TERRAIN...WHILE EVEN THE LOWER SUSQ LIKELY TO REMAIN BLW FREEZING. BLYR FLOW STILL APPEARS TO FAVOR SINGLE BAND JUST NORTH OF THE BORDER...ALTHOUGH IT MAY GRAZE WARREN COUNTY FRI/FRI NITE. SFC RIDGE SLIPS IN FROM THE SOUTH SAT/SUN...BUT LOOKS LIKE IT WILL BREAK DOWN QUICKLY UNDER PROGRESSIVE FLOW. SHORTWAVE SLIDES NE FROM GULF OF MEXICO STATES AND COULD POTENTIALLY BRING SOME LIGHT SNOW TO SOUTHERN PA SAT NIGHT/SUN. ALTHOUGH LATEST NAEFS/OPER EC SUGGEST THIS IS AN INCREASINGLY UNLIKELY EVENT. SHORTWAVE APPROACHING FROM THE N PLAINS WILL BRING NEXT CHC OF WIDESPREAD PRECIP ARND TUESDAY OF NEXT WEEK. CURRENT GEFS/OPER EC TRACK SFC LOW WEST OF PA...INDICATING A BRIEF WARM UP...FOLLOWED BY SHRASN WITH FROPA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... WIDESPREAD MVFR CONDS WILL PERSIST FOR NEXT SEVERAL HOURS DESPITE MAIN PCPN SHIELD LIFTING NORTH OF THE AREA OVER THE NEXT FEW HOURS. CIGS SHOULD IMPROVE TO VFR MOST AIRFIELDS LATER THIS AM AS DRY SLOT MOVES OVER THE REGION. JST AND BFD MY LINGER IN MVFR MOST OF THE DAY WITH INCREASING WRLY FLOW INTO THE MTNS. BIGGER ISSUE LATER TODAY AND TONIGHT WILL BE SIG WINDS ARRIVING BEHIND FROPA THIS AFTN. WINDS WILL SHIFT TO THE NW LATE THIS AFTN...BUT WITH SUCH DEEP SYSTEMS...WINDS WILL TEND MORE FROM THE SW THAN OFTEN FCST. THIS ALONG WITH A LOT OF DIRECTIONAL SHEAR...LAKE EFFECT WILL BE SLOW TO GET INTO THE AREA IN THE TIME FRAME FROM LATE WED INTO THU AND FRI. BEST CHC WILL BE LATER ON THU INTO FRIDAY ACROSS THE MTS. OUTLOOK... WED NIGHT/THUR...MVFR/IFR NORTH AND WEST IN SNOW SHOWERS MAINLY IN THE MOUNTAINS. STRONG WESTERLY WNDS. FRI/FRI NIGHT...MVFR (AND LOCALIZED IFR) WEST WITH SCATTERED SNOW SHOWERS IN MTNS OF NORTHERN AND WESTERN PA. VFR MOST OF CENTRAL AND EAST. STILL WINDY. SAT/SUN...VFR...POSSIBLY DECREASING TO IFR/MVFR SHOULD A SYSTEM ALONG THE CAROLINA COAST EDGE A LITTLE FARTHER NW...AND PROVIDE THE REGION WITH LIGHT SNOW. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ012-018-019- 025>027-034-035-037-041-042-045-046. WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ004>006-010-011- 017-024-033. WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST THURSDAY FOR PAZ028-036-049>053-056>059-063>066. && SYNOPSIS...FITZGERALD NEAR TERM...DEVOIR/FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/RXR AVIATION...GARTNER/MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 821 AM EST WED DEC 9 2009 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>058-063- 101330- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND- 821 AM EST WED DEC 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY INTO TONIGHT. THIS WILL BRING GUSTY WINDS TO 40 MPH AND TEMPERATURES DROPPING BELOW FREEZING ACROSS THE CENTRAL AND NORTHERN MOUNTAINS BY MIDNIGHT AND OVER MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY IN THE PREDAWN HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017-024-033-101330- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 821 AM EST WED DEC 9 2009 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ059-064>066-101330- LEBANON-ADAMS-YORK-LANCASTER- 821 AM EST WED DEC 9 2009 ...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported in Grand Valley.
A severe thunderstorm wind gust of 61 mph was reported in Seven Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198938, 198939.